Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 2, 2016, 8:46 PM MDT for Bowman County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 8:46 PM MDT (02:46 UTC)
- Expired
- Aug 2, 2016, 9:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 232 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
928
WWUS83 KBIS 030246
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM MDT TUE AUG 2 2016
NDZ043-030330-
BOWMAN ND-
846 PM MDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 930
PM MDT...
AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES AND SUNSET BUTTE.
SEEK A STURDY STRUCTURE IF YOU ARE IN THE PATH OF THIS THUNDERSTORM.
LAT...LON 4602 10404 4628 10405 4628 10365 4595 10371
4594 10373 4601 10405
TIME...MOT...LOC 0245Z 274DEG 19KT 4615 10413
$$
CJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:09 PM MDT, 37 minutes earlier.
Area forecast discussion, Aug 2, 8:09 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 909 PM CDT TUE AUG 2 2016 .UPDATE... Issued at 909 PM CDT Tue Aug 2 2016 Convection in southeastern and east central MT is only very slowly propagating eastward this evening. We refreshed hourly chances of precipitation through 06 UTC based on these trends and those shown in recent HRRR and ESRL-HRRR simulations. There's still a marginal risk of a severe storm in far southwest and perhaps west central ND, though we are not confident robust updrafts will be able to sustain themselves that far east in the face of increasing MLCIN. Convection will likely become more elevated with time. On that note, the evolution of potential elevated storms across central ND after 06 UTC is also uncertain given a wide envelope of possible solutions presented in guidance. Recent HRRR and ESRL-HRRR model guidance suggests very little deep moist convection overnight and early Wednesday morning, while the 18 UTC NAM-nest and 12 UTC WRF suite (ARW and NMM cores) support scattered storms, especially in north central ND. That part of the state will be on the nose of a 40-50 kt low-level jet, and forecast soundings suggest less MUCIN for parcels originating in the 850- to 700-MB layer. The new, 00 UTC NAM further supports that idea with simulated storms and an implied potential for severe-caliber hail (given elevated CAPE and effective shear) between 09 and 18 UTC. UPDATE Issued at 559 PM CDT Tue Aug 2 2016 A few thunderstorms have emanated from a northwest-southeast band of cumulus stretching from near Jordan to Miles City and Gillette this afternoon. This convection has developed within the surface thermal ridge axis where strong diabatic heating and a deeply- mixed boundary layer has allowed parcels to reach their LFCs amid slowly-increasing low-level moisture. Water vapor images suggest the high-based convection could be being aided by ascent tied to a weak shortwave trough aloft. Regardless, steep mid-level lapse rates associated with an eastward-advancing elevated mixed layer are contributing to MLCAPE up to 1500 J/kg as far northeast as far southwestern ND, and it's possible that a few of the storms may propagate into that corner of the state during the next few hours. Deep-layer shear in the 0-6-km layer is around 45 kt and thus isolated severe weather is possible. The going forecast is largely on track, so while we did choose to refresh hourly forecast fields through 10 UTC with this update, we didn't make any changes of significance. && .SHORT TERM...(This evening through Wednesday) Issued at 254 PM CDT Tue Aug 2 2016 Current surface analysis places ridge over the eastern Dakotas. Upper level analysis places flattened ridge over the Northern Plains, with a variety of weak waves moving through...while compact low spins over the Pacific Northwest. A small storm continues to work through far southwest North Dakota, though expect it to dissipate as it moves into weaker instability. For tonight...additional waves push into the area this evening as aforementioned upper low quickly pushes eastward over the Rockies..with models suggesting additional storms possible over southwest North Dakota. Later in the evening and overnight...low level jet develops ahead of a deepening lower level low to the lee of the Rockies. This may lead to additional storm development spreading eastward. On Wednesday...some showers and storms from overnight may linger into the morning hours. Through the day aforementioned upper low gradually works eastward along the international border with a variety of waves lifting ahead of it. Surface low lifts near the North Dakota/Montana/Saskatchewan border around mid-day, and works a frontal boundary well into the area through the afternoon. Warm moist airmass ahead of the front will lead to very strong instability (cape values at or above 3000 j/kg) over central and much of western North Dakota. This will combine with strong deep layer shear (0-6 KM bulk shear of 50 kts or greater by late afternoon). Robust convection expected as the boundary works its way through the area in the afternoon into the evening hours. Large hail and damaging wind gusts remain the key threats, though a tornado cannot be ruled out. Also, given the ample moisture, heavy rain remains possible, particularly the further east you go. Storms will clear out over most of the west by late afternoon/early evening, though may linger late further east. .LONG TERM...(Thursday through Tuesday) Issued at 254 PM CDT Tue Aug 2 2016 Quiet weather expected in the wake of the front on Thursday with cooler conditions. The only concern may be wind with the area in a tight pressure gradient in the wake of the surface low. Upper ridge builds in for the end of the week bringing dry conditions. Ridge axis pushes east to start the upcoming week with chances for thunderstorms returning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 909 PM CDT Tue Aug 2 2016 VFR conditions will generally prevail tonight and Wednesday, but there is a slight chance of MVFR ceilings forming around daybreak. Low-level wind shear is also expected late tonight and Wednesday morning as southerly winds increase to 40-50 kt within 2000 ft of the ground. Otherwise, isolated thunderstorms may occur southwest this evening and over the northwest and central overnight. Expect scattered to numerous thunderstorms to develop by late Wednesday afternoon and evening across central ND. Local sub-VFR conditions are expected with any storms tonight and Wednesday, along with strong winds and potential hail, especially later Wednesday. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...JJS LONG TERM...JJS AVIATION...CJS
Hazardous weather outlook, Aug 2, 8:41 PM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 941 PM CDT TUE AUG 2 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040245- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 941 PM CDT TUE AUG 2 2016 /841 PM MDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF EVENING THUNDERSTORMS IN SOUTHWESTERN NORTH DAKOTA. THE CHANCE OF THUNDERSTORMS SPREADS NORTH AND EAST THROUGH THE NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL. ANY STORMS THAT OCCUR IN SOUTHWEST NORTH DAKOTA THIS EVENING COULD ALSO PRODUCE STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NORTH DAKOTA WEDNESDAY...WITH LESSER CHANCES WEST. SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL INTO PORTIONS OF WESTERN NORTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THE POSSIBILITY OF A TORNADO ALSO REMAINS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. CJS/JJS
In the hours before
Special weather statement, Aug 2, 8:46 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM MDT TUE AUG 2 2016
NDZ043-030330-
BOWMAN ND-
846 PM MDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 930
PM MDT...
AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES AND SUNSET BUTTE.
SEEK A STURDY STRUCTURE IF YOU ARE IN THE PATH OF THIS THUNDERSTORM.
LAT...LON 4602 10404 4628 10405 4628 10365 4595 10371
4594 10373 4601 10405
TIME...MOT...LOC 0245Z 274DEG 19KT 4615 10413
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:54 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 66 min |
| Aug 3, 2:58 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 62 min |
| Aug 3, 3:23 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 67 min |
| Aug 3, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 60 min |
| Aug 3, 4:31 PM MDT | Tornado Warning | BIS | Rolette | 19 min |
| Aug 3, 4:58 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 45 min |
| Aug 3, 5:10 PM MDT | Areal Flood Advisory | BIS | Rolette | 3 hr |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.